Texas, 2007

Wildfire in Texas, October 20, 2007

October 20, 2007 · NWS AMA · 1 event in 1 county or zone

A large wildfire started at 1500 CST approximately four miles north of Wolf Creek Park just north of Farm to Market Road 2711 and just west of County Road 24 and then spread northeast to Farm to Market Road 377. The wildfire burned nine hundred acres and was reported contained at 1800 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire started at 1500 CST approximately four miles north of Wolf Creek Park just north of Farm to Market Road 2711 and just west of County Road 24 and then spread northeast to Farm to Market Road 377. The wildfire burned nine hundred acres and was reported contained at 1800 CST. The wildfire burned mainly wheat stubble and some corn stubble...otherwise no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 20, 11:27 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 20, 11:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT SAT OCT 20 2007

.AVIATION...
THE WINDS WILL BE PRIMARY AVIATION CONCERN FOR THE NEXT 24 HOURS.
SOUTHWESTERLY WINDS OF 20 TO 30 KNOTS WITH HIGHER GUSTS WILL DIMINISH
SOMEWHAT THIS EVENING TO AROUND 15 TO 20 KNOTS AND WILL BECOME
WESTERLY LATE TONIGHT...AFTER 09Z AND 10Z SUNDAY. A COLD FRONT WILL
PUSH QUICKLY SOUTH AND SOUTHEAST ACROSS ALL THREE TAF SITES BETWEEN
10Z AND 15Z SUNDAY. THE FRONT WILL SHIFT THE WINDS AROUND TO THE
NORTHWEST AND NORTH. SPEEDS WILL INCREASE ONCE AGAIN AFTER 12Z SUNDAY
TO AROUND 20 TO 30 KNOTS WITH GUSTS TO NEAR 40 KNOTS.

SKIES WILL BE VFR WITH ONLY SOME HIGH LEVEL CLOUDINESS THIS AFTERNOON
AND EVENING...WHICH WILL BE ON THE INCREASE LATER TONIGHT AND SUNDAY
MORNING. SOME MID LEVEL CLOUDINESS CAN ALSO BE EXPECTED EARLY SUNDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 711 AM CDT SAT OCT 20 2007/

AVIATION...
STRONG WINDS ALOFT WILL MIX TO THE SURFACE BETWEEN 15Z AND 17Z AND
COMBINE WITH THE DEEPENING SFC LOW PRESSURE SYSTEM TO BRING SUSTAINED
WINDS AROUND 25KT FOR ALL TAF SITES. GUSTS MAY REACH INTO THE UPPER
30KT RANGE. DRY AIR IN PLACE SHOULD KEEP SKIES GENERALLY
CLEAR...ALTHOUGH SOME HIGH CLOUDS MAY FILTER INTO THE PANHANDLES LATE
TONIGHT. A COLD FRONT WILL MOVE INTO THE PANHANDLES TOMORROW MORNING.
STILL SOME QUESTIONS ON TIMING AND SPEED...BUT THINKING THE FRONT
WILL MOVE THROUGH KGUY BY 10Z. SO INSERTED NORTHERLY SFC WINDS AND A
BKN HIGH CLOUD LAYER. THE FRONT SHOULD BE FAST MOVING AND MAY REACH
KDHT BY 12Z.

JJB

PREV DISCUSSION... /ISSUED 316 AM CDT SAT OCT 20 2007/

DISCUSSION...
LEE-SIDE SURFACE TROUGH IS EXPECTED TO STRENGTHEN TODAY WHICH WILL
INCREASE OUR WINDS INTO THE 15 TO 30 MPH RANGE. RELATIVE HUMIDITIES
WILL BE QUITE LOW.  THEREFORE...WILL SWITCH THE FIRE WEATHER WATCH
OVER TO A RED FLAG WARNING FOR THE ENTIRE CWA.

WINDS WILL NOT DECREASE BY TOO MUCH TONIGHT AS STRONG UPPER LEVEL
STORM SYSTEM APPROACHES FROM THE NORTHWEST. THIS UPPER LEVEL COLD
TROUGH IS EXPECTED TO DRIVE A COLD FRONT THROUGH THE PANHANDLES
SUNDAY MORNING...BRINGING THE COOLEST TEMPERATURES OF THE SEASON SO
FAR. HAVE FOLLOWED THE NAM SURFACE MOVEMENT OF THE COLD FRONT THROUGH
SUNDAY AFTERNOON...THEN THE GFS THE REST OF THE WAY OUT. HAVE ALSO
FOLLOWED THE GFS UPPER LEVEL HANDLING OF THE CUTOFF LOW THAT DEVELOPS
TO OUR EAST. THE CONSENSUS SEEMS TO BE TO BUY THE GFS MODEL/S
HANDLING OF THE UPPER LEVEL FEATURES THROUGH MID WEEK NEXT WEEK.
HOWEVER...THE LATEST GFS/ECMWF SOLUTIONS ARE A LITTLE FURTHER EAST
WITH THE LOW BY THE TIME IT CUTS OFF. THE LOW IS OVER EASTERN KANSAS
AND EASTERN OKLAHOMA INSTEAD OF WESTERN OKLAHOMA LIKE IT WAS
YESTERDAY. AM A LITTLE CONCERNED THAT THE GFS MAY BE HINTING AT
DELAYING THE CUT OFF PROCESS WHICH WILL BRING A MORE UPPER LEVEL OPEN
TROUGH ACROSS THE AREA...WHICH WOULD LEAD TO LESS PRECIP FOR US.  FOR
NOW...WILL NOT CHANGE THE FORECAST AS IT IS A COMPROMISE BETWEEN THE
PROGRESSIVE NAM AND THE MUCH SLOWER GFS.

SOME SNOW MAY MIX WITH THE RAIN IN THE WRAP-AROUND AREA OF THE
UPPER LOW SUNDAY NIGHT IN THE NORTHWEST CWA...BUT STILL DO NOT THINK
THAT WE WILL SEE MUCH IF ANY ACCUMULATIONS. RIGHT NOW IT LOOKS LIKE
WE MAY NEED TO WAIT UNTIL MONDAY NIGHT TO SEE THE COOLEST LOW
TEMPERATURES AS SUNDAY NIGHT MAY BE CLOUDY AND WINDY...WHICH MAY NOT
ALLOW TEMPERATURES TO COOL AS MUCH AS IF THE SKIES WOULD BE CLEAR.
AT ANY RATE...PEOPLE WILL WANT TO PREPARE FOR FREEZING TEMPERATURES
SUNDAY NIGHT AND MONDAY NIGHT.

UPPER LOW SLOWLY MOVES AWAY FROM THE SOUTHERN PLAINS BY MID WEEK AND
TEMPERATURES WILL MODERATE. UPPER RIDGE OVER THE ROCKIES WILL ALSO
START TO SPREAD ACROSS THE SOUTHERN HIGH PLAINS.

THANKS FOR THE COORDINATION PUB...DDC...LUB...AND OUN.

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/21
Hazardous weather outlook, Oct 20, 2:55 PM CST, 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT SAT OCT 20 2007

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
355 PM CDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER
GUSTS...UNSEASONABLY WARM TEMPERATURES...AND EXPECTED MINIMUM
RELATIVE HUMIDITIES BELOW 20 PERCENT WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

FREEZING TEMPERATURES WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY
MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING. A FREEZE WATCH
HAS BEEN ISSUED FOR SUNDAY NIGHT INTO MONDAY MORNING FOR THE
EXTREME WESTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Oct 20, 2:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT SAT OCT 20 2007

OKZ001>003-TXZ001>020-210900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
345 PM CDT SAT OCT 20 2007

...A TURN TOWARDS COLDER WEATHER IS EXPECTED SUNDAY INTO EARLY NEXT
WEEK...

AN UPPER LEVEL LOW PRESSURE TROUGH IS FORECAST TO MOVE SOUTHEAST
FROM THE GREAT BASIN INTO COLORADO AND THE FOUR CORNERS REGION BY
SUNDAY MORNING...THEN ACROSS THE SOUTHERN HIGH PLAINS LATE SUNDAY
AFTERNOON INTO MONDAY MORNING. THE ASSOCIATED COLD FRONT IS EXPECTED
TO MOVE THROUGH THE OKLAHOMA AND TEXAS PANHANDLES LATE SATURDAY NIGHT
AND SUNDAY MORNING...WITH MUCH COLDER AIR INVADING THE REGION SUNDAY
AFTERNOON THROUGH MONDAY.

AS BOTH OF THESE FEATURES TRACK ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...THERE WILL BE A CHANCE FOR LIGHT RAIN OVER MUCH OF THE
AREA SUNDAY AFTERNOON AND SUNDAY NIGHT. THE RAIN MAY BECOME MIXED
WITH OR CHANGE TO LIGHT SNOW ACROSS THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE SUNDAY NIGHT AND EARLY
MONDAY MORNING. BASED ON THE CURRENT PROJECTED PATH OF THE UPPER
LEVEL LOW PRESSURE TROUGH...ANY SNOWFALL ACCUMULATIONS SUNDAY NIGHT
AND MONDAY MORNING ARE EXPECTED TO REMAIN LESS THAN ONE INCH AT THIS
TIME.

IN ADDITION...NEAR FREEZING TEMPERATURES WILL BE POSSIBLE SUNDAY
NIGHT FOR LOCATIONS IN THE WESTERN PANHANDLES. A FREEZE WATCH HAS
BEEN ISSUED FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES SUNDAY
NIGHT...FROM CIMARRON COUNTY IN THE WESTERN OKLAHOMA PANHANDLE
SOUTHWARD TO DEAF SMITH COUNTY IN THE SOUTHWEST TEXAS PANHANDLE. AS
SKIES CLEAR AND WINDS DIMINISH MONDAY NIGHT...FREEZING TEMPERATURES
MAY BE MORE WIDESPREAD.

YOU ARE ENCOURAGED TO STAY TUNED TO YOUR TELEVISION...RADIO...NOAA
WEATHER RADIO...OR YOUR LOCAL CABLE OR INTERNET SERVICE PROVIDER FOR
LATER INFORMATION FROM THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO TEXAS CONCERNING THIS DEVELOPING WEATHER EVENT.

SCHNEIDER/WYNNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
October 20, 3:00 PM CST to 6:00 PM CST
Where
Ochiltree forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59588.